Alert archive / New York / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 99, NWS Binghamton, NY

August 31, 1995Cortland County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 31, 1995, 6:04 PM EDT for Cortland County, Tompkins County, New York. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Aug 31, 1995, 6:04 PM EDT (22:04 UTC)
Expired
Aug 31, 1995, 7:00 PM EDT
In force
56 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Cortland County, NY, Tompkins County, NY

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1995-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1995-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:31 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 1:31 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
130 PM EDT THU AUG 31 1995

LATEST 88D LOOPS CONT TO SHOW BATCHES OF SHWRS/TSTMS MOVG BASICALLY W
TO E ACRS LK ONT AND THE ADIRONDACKS ATTM.  SFC ANALYSIS DEPICTS WARM
FRNTL BNDRY/DEW PT BNDRY MOVG THRU THIS GENERAL AREA...PROBABLY AIDING
LIFT/LL CONV.  FURTHER S/E...NOT MUCH GOING ON YET.  HOWEVER...AMS
DESTAB WILL CONT AS SFC TEMPS/DEW PTS CLIMB.  ALSO...KRMX AND KBGM
VWP/S SHOW WINDS OF 30-40 KTS ARND 4K FT WITH SOME LL DIR SHEAR.  FRNTL
BNDRY ITSELF WILL BE DECENT SOURCE OF LIFT AS IT APPROACHES LTR THIS
AFTN/EVE.  THUS...WILL INCLUDE A "THRU THIS EVE" PD ALL ZNS FOR SCTD
RW/TRW.  IT APPEARS THAT NRN PTNS OF THE CWA WILL HAVE TO BE MONITORED
CLOSELY THE NEXT SVRL HRS AS WND FIELDS ARE STGST THIS AREA.

FROPA IS XPCD TO OCCUR FOR MOST ZNS BEFORE MIDNIGHT...MAYBE A LTL LATER
FOR WRN CATS/NERN PA.  BEHIND FRNT...GRIDDED X-SXNS SHOW A SHALLOW LYR
OF MOIST ARND 85H.  CURRENT SFC OBS ALSO INDICATE THAT THERE ARE SOME
LO CLDS TO THE REAR OF THE BNDRY.  THEREFORE...WILL KEEP M/CLDY SKIES
IN FOR THE OVRNT PD.

FRI...MODELS SHOW GOOD CAA.  ALSO...VIGOROUS 5H S/W SWINGS THRU FROM THE
NW.  AS A RESULT...THERE SHUD BE A FAIR AMT OF CU/SC.  I CUD EVEN SEE A
FEW SPRNKLS...BUT DON/T THINK IT WILL BE WIDESPREAD/SIGNFCNT ENUF TO
MENTION.  V/C SEEMS OK...SO WILL GO WITH IT.

FRI NT/SAT...SFC HI BLDS IN FROM THE UPPER MIDWEST.  GRDL CLRG SHUD
DVLP FRI EVE...WITH A M/SNY DAY FOR SAT.

GUIDANCE NUMBERS LOOK REASONABLE...SO HAVE ACCEPTED THEM.

ZNS OUT BY 145 PM.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Aug 31, 2:59 PM EDT, 3 hours 5 minutes before
NYZ056-024-045-044-057-046-023-022-055-025-017-036-009-037-018-016-
015-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT THU AUG 31 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL  900 PM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED
A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL  900 PM EDT THURSDAY FOR THE
FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
STEUBEN NY...
TIOGA NY...
TOMPKINS NY...
CAYUGA NY...
MADISON NY...
ONEIDA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

MJ
Special weather statement, Aug 31, 3:00 PM EDT, 3 hours 4 minutes before
NYZ056-024-045-044-057-046-023-022-055-025-017-036-009-037-018-016-
015-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT THU AUG 31 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL  900 PM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED
A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL  900 PM EDT THURSDAY FOR THE
FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
STEUBEN NY...
TIOGA NY...
TOMPKINS NY...
CAYUGA NY...
MADISON NY...
ONEIDA NY...
ONONDAGA NY...
SENECA NY...
YATES NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

MJ
Local storm report, Aug 31, 4:50 PM EDT, 1 hour 14 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 PM EDT THU AUG 31 1995

PRELIMINARY SEVERE WEATHER REPORTS FOR THURSDAY AUGUST 31

TIME(EDT)  CITY OR TOWN              ST   EVENT/REMARKS
DATE       COUNTY

230 PM     CAMDEN                    NY   WIND DAMAGE
08/31/95   ONEIDA CO                      NUMEROUS TREES AND WIRES
                                          DOWN

230 PM     BALDWINSVILLE             NY   WIND DAMAGE
08/31/95   ONONDAGA CO                    LARGE LIMBS DOWN ON ROAD

240 PM     CICERO                    NY   WIND DAMAGE
08/31/95   ONONDAGA CO                    TREES AND WIRES DOWN

245 PM     NORTH SYRACUSE            NY   WIND DAMAGE
08/31/95   ONONDAGA CO                    TREES AND WIRES DOWN

300 PM     NORTH BAY & SYLVAN BEACH  NY   WIND DAMAGE
08/31/95   ONEIDA CO                      NUMEROUS REPORTS OF TREES
                                          AND WIRES DOWN

300 PM     CANASTOTA                 NY   WIND DAMAGE
08/31/95   MADISON CO                     NUMEROUS REPORTS OF TREES
                                          DOWN

305 PM     ROME/GRIFFISS AFB         NY   WIND GUST
08/31/95   ONEIDA CO                      GUST TO 59 MPH AT GRIFFISS
                                          AIR FORCE BASE

310 PM     CHITTENANGO               NY   WIND DAMAGE
08/31/95   MADISON CO                     TREES DOWN...FUNNEL CLOUD
                                          ALSO REPORTED

END/JSW/MJ/JC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:19 PM EDTSevere Thunderstorm WarningBGMOnondaga56 min
Aug 31, 2:19 PM EDTSevere Thunderstorm WarningBGMOneida56 min
Aug 31, 2:44 PM EDTSevere Thunderstorm WarningBGMMadison61 min
Aug 31, 3:09 PM EDTSevere Thunderstorm WarningBGMOneida36 min
Aug 31, 5:45 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben60 min
Aug 31, 6:04 PM EDTSevere Thunderstorm WarningBGMChenango56 min
Aug 31, 6:09 PM EDTSevere Thunderstorm WarningBGMChemung51 min
Aug 31, 6:19 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga71 min
Aug 31, 7:11 PM EDTSevere Thunderstorm WarningBGMDelaware64 min
Aug 31, 7:50 PM EDTSevere Thunderstorm WarningBGMSullivan85 min
Aug 31, 7:04 PM EDTSevere Thunderstorm WarningBGMSusquehanna71 min
Aug 31, 7:19 PM EDTSevere Thunderstorm WarningBGMBradford56 min

Nearby

Severe Thunderstorm Warnings in New York, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.